Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 392, NWS Morristown, TN

September 3, 2011Blount County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 3, 2011, 6:13 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 6:13 PM EDT (22:13 UTC)
Expired
Sep 3, 2011, 7:15 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:25 PM EDTTSTM WND DMGKnoxville, TNSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS54 KMRX 032213
SVRMRX
TNC009-093-155-032315-
/O.NEW.KMRX.SV.W.0392.110903T2213Z-110903T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLOUNT COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  NORTHERN SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 715 PM EDT

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED NEAR SEYMOUR...AND WAS MOVING 
NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNOXVILLE AROUND 655 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE 
KIMBERLIN HEIGHTS...LAKE FOREST...BEARDEN...POWELL AND KARNS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3594 8422 3617 8384 3609 8373 3589 8357
      3573 8379
TIME...MOT...LOC 2211Z 123DEG 16KT 3586 8374

$$

DMG
3 follow-up statements
529 
WWUS54 KMRX 032220
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SAT SEP 3 2011

TNC009-093-155-032315-
/O.CON.KMRX.SV.W.0392.000000T0000Z-110903T2315Z/
KNOX TN-SEVIER TN-BLOUNT TN-
620 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM FOR 
NORTHERN BLOUNT...NORTHERN SEVIER AND KNOX COUNTIES...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM 5 MILES EAST OF KNOXVILLE...WHICH WAS 
MOVING NORTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOWNTOWN KNOXVILLE AROUND 630 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE HALLS
AND POWELL.

LAT...LON 3593 8422 3617 8384 3609 8373 3589 8357
      3573 8379
TIME...MOT...LOC 2220Z 128DEG 18KT 3596 8385

$$

DMG
595 
WWUS54 KMRX 032240
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT SAT SEP 3 2011

TNC009-155-032250-
/O.CAN.KMRX.SV.W.0392.000000T0000Z-110903T2315Z/
SEVIER TN-BLOUNT TN-
640 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLOUNT AND NORTHERN 
SEVIER COUNTIES IS CANCELLED...

THE STORMS HAVE EXITED THESE COUNTIES.

&&

LAT...LON 3617 8384 3609 8373 3599 8370 3586 8387
      3590 8401 3598 8414
TIME...MOT...LOC 2240Z 128DEG 18KT 3602 8395

$$

TNC093-032315-
/O.CON.KMRX.SV.W.0392.000000T0000Z-110903T2315Z/
KNOX TN-
640 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR KNOX COUNTY...

AT 634 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED NEAR KNOXVILLE... 
AND WAS MOVING NORTHWEST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HALLS...POWELL AND KARNS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3617 8384 3609 8373 3599 8370 3586 8387
      3590 8401 3598 8414
TIME...MOT...LOC 2240Z 128DEG 18KT 3602 8395

$$

DMG
830 
WWUS54 KMRX 032307
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT SAT SEP 3 2011

TNC093-032316-
/O.EXP.KMRX.SV.W.0392.000000T0000Z-110903T2315Z/
KNOX TN-
707 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT 715
PM...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM.

&&

LAT...LON 3617 8384 3609 8373 3599 8370 3586 8387
      3590 8401 3598 8414
TIME...MOT...LOC 2306Z 128DEG 18KT 3610 8408

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 5:53 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 3, 5:53 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT SAT SEP 3 2011

.DISCUSSION...WENT AHEAD AND UPDATED THE FORECAST AS COVERAGE OF
SHOWERS AND THUNDERSTORMS HAS INCREASED WITH DEVELOPMENT OCCURRING
ALONG OUTFLOW BOUNDARIES WHICH ORIGINATED OVER THE MOUNTAINS AND IS
PROGRESSING WITH BRAVADO INTO THE GREAT VALLEY. DRY AIR ENTRAINMENT
IS ADDING A GOOD TEN TO TWENTY KNOTS TO THE LOW LEVEL EASTERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  86  70  78  64 /  20  50  90 100  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  88  69  77  62 /  30  40  90 100  70
OAK RIDGE, TN                       71  88  68  74  62 /  30  40  90  90  70
TRI CITIES AIRPORT, TN              66  88  66  75  61 /  30  30  80  90  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Sep 3, 3:37 AM EDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT SAT SEP 3 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 AM EDT SAT SEP 3 2011 /237 AM CDT SAT SEP 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

REMNANTS OF A TROPICAL STORM LEE CURRENTLY IN THE NORTHERN GULF OF
MEXICO WILL MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS LATE SUNDAY THROUGH TUESDAY AND COLLIDE WITH
A FRONTAL BOUNDARY OVER THE AREA. DEPENDING OF THE EXACT TRACK OF
THIS SYSTEM AND ASSOCIATED MOISTURE...THUNDERSTORMS WITH HEAVY
RAINFALL ARE POSSIBLE...WHICH COULD PRODUCE EXTENSIVE FLASH
FLOODING.

THERE IS A GREAT DEAL OF UNCERTAINTY OF THE EXACT PATH OF
THIS SYSTEM...SO PLEASE STAY TUNED TO FURTHER UPDATES TO THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WILL MONITOR THE SYSTEM
FOR EARLY NEXT WEEK.

In the hours before

Special weather statement, Sep 3, 4:34 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SAT SEP 3 2011

TNZ016-017-042-044-032130-
HAWKINS TN-NORTHWEST GREENE TN-SULLIVAN TN-WASHINGTON TN-
434 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HAWKINS...WASHINGTON AND
SULLIVAN COUNTIES UNTIL 530 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR KINGSPORT AND GRAY...WHICH
WERE MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Sep 3, 5:29 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
09/03/2011                   BLOUNT             TN   LAW ENFORCEMENT

            FEW TREES DOWN

&&
Special weather statement, Sep 3, 5:41 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
541 PM EDT SAT SEP 3 2011

TNZ015-016-032245-
HANCOCK TN-HAWKINS TN-
541 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS AND HANCOCK COUNTIES
UNTIL 645 PM...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR SURGOINSVILLE AND
ROGERSVILLE...WHICH WERE MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Sep 3, 5:53 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
09/03/2011                   HAWKINS            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&
Special weather statement, Sep 3, 5:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT SAT SEP 3 2011

TNZ069-071-073-032245-
KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-
553 PM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLOUNT...NORTHERN
SEVIER AND KNOX COUNTIES UNTIL 645 PM...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PIGEON FORGE TO 6
MILES WEST OF ALCOA...WHICH WAS MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG
Local storm report, Sep 3, 6:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GREENBACK               35.65N 84.18W
09/03/2011                   LOUDON             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0600 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
09/03/2011                   LOUDON             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:30 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan45 min
Sep 3, 4:42 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington63 min
Sep 3, 5:05 PM EDTAreal Flood AdvisoryMRXMonroe115 min
Sep 3, 5:07 PM EDTSevere Thunderstorm WarningMRXBlount53 min
Sep 3, 5:28 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe62 min
Sep 3, 6:50 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton55 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.